Nevada, 2014

Flash Flood and Hail in Nevada, August 6, 2014

August 6, 2014 · NWS LKN · 4 events in 3 counties and zones

Monsoon moisture generated thunderstorms that produced hail up to 1 inch in diameter, strong winds, and flash flooding in portions of central and northeast Nevada.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Monsoon moisture generated thunderstorms that produced hail up to 1 inch in diameter, strong winds, and flash flooding in portions of central and northeast Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 6, 2:05 PM PST, 15 minutes earlier.

Area forecast discussion, Aug 6, 2:05 PM PST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
305 PM PDT WED AUG 6 2014

.SYNOPSIS...A TREND TOWARD DRIER AIR IS ON THE HORIZON. STORMS AND
SHOWERS WILL STILL AFFECT NORTHERN NEVADA AND PARTS OF CENTRAL AND
EASTERN NEVADA THROUGH THURSDAY...THEN BEGIN TO WEAKEN AND SPREAD
OUT. FLOODING IS STILL LIKELY IN MANY AREAS THROUGH THURSDAY...DUE
TO HEAVY SHOWERS. A WARMING AND DRYING TREND WILL START ON FRIDAY.

&&

.SHORT TERM...TONIGHT THROUGH FRIDAY EVENING. SHARP TROUGH THAT HAS
CREATED INSTABILITY AND FUELED THE REGION WITH RECORD PW'S IS
OPENING AND MOVING EAST. DEFORMATION ZONE OVER NORTHERN NEVADA IS
WEAKENING AND SO STEADY RAIN WHICH HAS PRODUCED NEARLY 3 INCHES IN
TWO DAYS IN SOME LOCATIONS...AND WIDESPREAD MINOR TO MODERATE
FLOODING OVER NORTHERN ELKO COUNTY...IS BEGINNING TO GET MOTH EATEN
ON RADAR.

FURTHER SOUTH...INDIVIDUAL SUPERCELLS HAVE PLAGUED CENTRAL AND
EASTERN NEVADA FOR THE LAST DAY OR SO AND SHOW SIGNS OF POPPING
AGAIN THIS AFTERNOON. SHOULD CONTINUE INTO THE EVENING BEFORE
WEAKENING WELL AFTER SUNSET. THEY ARE MOVING MUCH MORE QUICKLY THAN
DAYS PREVIOUS AND SO FLASH FLOOD THREAT IS REDUCED BUT NOT
ELIMINATED. THE THREAT OF SEVERE IS THEREFORE INCREASED.
STILL...AREAS WHICH HAVE RECEIVED BEAUCOUP RAINFALL IN THE LAST
24-48 HOURS WILL STILL FLOOD WITH MINIMAL RAINFALL.

EXPECTING SOME PATCHY FOG OVER A SWATH FROM NORTHEAST NEVADA TO NEAR
AUSTIN FROM LATE TONIGHT TO MID MORNING THURSDAY. SIMILAR TO TODAY.

AS TROUGH MOVES OUT AND DE-INTENSIFIES...VERY WEAK FLAT RIDGE MOVES
IN...THEN IS DEPRESSED FURTHER BY ANOTHER...YET STILL WEAK...TROUGH
OFFSHORE. THEREFORE...THURSDAY WILL STILL BE UNSETTLED AND WEAKLY
UNSTABLE WITH SUFFICIENT MOISTURE TO CAUSE ISOLATED FLOODING AND
POSSIBLY STRONG WIND GUSTS AS THE LOWER ATMOSPHERE DRIES OUT AND WE
RETURN TO A MODIFIED INVERTED V SOUNDING AIRMASS.

FRIDAY...MUCH DRIER AIR AND MORE STABLE TEMP PROFILE WILL PROVIDE
FOR MOSTLY DRY DAY EXCEPT FOR TAIL END CONVECTION IN FAR NORTHEAST
NEVADA. RISK OF FOG DECREASES DRAMATICALLY FRIDAY AND FRIDAY EVENING.

.LONG TERM...FRIDAY NIGHT THROUGH NEXT WEDNESDAY. MODELS BEGIN THE
LONG TERM PERIOD WITH A SLIGHT DISAGREEMENT IN HOW TO HANDLE A
TROUGH MOVING INTO THE PACIFIC NORTHWEST. ECMWF PLACES THE WAVE OVER
EASTERN OREGON AND WASHINGTON FRIDAY EVENING...WEAKENING AS IT
PUSHES INTO IDAHO BY SATURDAY. BY SATURDAY AFTERNOON THE EC THEN
PROGS A WEAK LOW TO FORM OFF THE NORTHERN CA COAST. GFS ON THE OTHER
HAND HOLDS THE WAVE NEARLY STATIONARY ALONG NORTHERN CA AND SOUTHERN
OREGON FRIDAY NIGHT...SLOWLY BROADENING IT TO THE SOUTH OVER THE
WEEKEND AND INTO EARLY NEXT WEEK. THIS DISCREPANCY IN UPPER LEVEL
FLOW TO OUR WEST LEADS TO DISCREPANCIES FOR CONVECTIVE LOCATIONS OVER
THE WEEKEND. BY MONDAY HOWEVER MODELS BEGIN TO COME INTO A LITTLE
BETTER AGREEMENT SHOWING A BROAD TROUGH OVER CA/NV. IN GENERAL
EXPECT INCREASING AFTERNOON HIGH TEMPERATURES ALONG WITH REDUCED
CONVECTIVE ACTIVITY THROUGH MONDAY. AS MODELS COME INTO BETTER
AGREEMENT TUESDAY...EXPECT CONVECTION TO BE OVER THE EASTERN HALF OF
THE CWA. MODELS ARE TRENDING INSTABILITY EAST WITH THE LATEST RUN SO
STORMS TUESDAY MAY END UP BEING CONFINED TO ELKO AND WHITE PINE
COUNTIES. GENERAL AGREEMENT FOR RIDGING OVER THE REGION BY THE
MIDDLE OF NEXT WEEK WITH WARMER AND DRIER CONDITIONS.

&&

TONIGHT THROUGH FRIDAY EVENING. SHARP TROUGH THAT HAS
CREATED INSTABILITY AND FUELED THE REGION WITH RECORD PW'S IS
OPENING AND MOVING EAST. DEFORMATION ZONE OVER NORTHERN NEVADA IS
WEAKENING AND SO STEADY RAIN WHICH HAS PRODUCED NEARLY 3 INCHES IN
TWO DAYS IN SOME LOCATIONS...AND WIDESPREAD MINOR TO MODERATE
FLOODING OVER NORTHERN ELKO COUNTY...IS BEGINNING TO GET MOTH EATEN
ON RADAR.

FURTHER SOUTH...INDIVIDUAL SUPERCELLS HAVE PLAGUED CENTRAL AND
EASTERN NEVADA FOR THE LAST DAY OR SO AND SHOW SIGNS OF POPPING
AGAIN THIS AFTERNOON. SHOULD CONTINUE INTO THE EVENING BEFORE
WEAKENING WELL AFTER SUNSET. THEY ARE MOVING MUCH MORE QUICKLY THAN
DAYS PREVIOUS AND SO FLASH FLOOD THREAT IS REDUCED BUT NOT
ELIMINATED. THE THREAT OF SEVERE IS THEREFORE INCREASED.
STILL...AREAS WHICH HAVE RECEIVED BEAUCOUP RAINFALL IN THE LAST
24-48 HOURS WILL STILL FLOOD WITH MINIMAL RAINFALL.

EXPECTING SOME PATCHY FOG OVER A SWATH FROM NORTHEAST NEVADA TO NEAR
AUSTIN FROM LATE TONIGHT TO MID MORNING THURSDAY. SIMILAR TO TODAY.

AS TROUGH MOVES OUT AND DE-INTENSIFIES...VERY WEAK FLAT RIDGE MOVES
IN...THEN IS DEPRESSED FURTHER BY ANOTHER...YET STILL WEAK...TROUGH
OFFSHORE. THEREFORE...THURSDAY WILL STILL BE UNSETTLED AND WEAKLY
UNSTABLE WITH SUFFICIENT MOISTURE TO CAUSE ISOLATED FLOODING AND
POSSIBLY STRONG WIND GUSTS AS THE LOWER ATMOSPHERE DRIES OUT AND WE
RETURN TO A MODIFIED INVERTED V SOUNDING AIRMASS.

FRIDAY...MUCH DRIER AIR AND MORE STABLE TEMP PROFILE WILL PROVIDE
FOR MOSTLY DRY DAY EXCEPT FOR TAIL END CONVECTION IN FAR NORTHEAST
NEVADA. RISK OF FOG DECREASES DRAMATICALLY FRIDAY AND FRIDAY EVENING.
.AVIATION...MOSTLY CLOUDY SKIES THIS AFTERNOON AT KWMC AND KEKO WITH
A SLIGHT CHANCE FOR THUNDERSTORMS ENDING BY EARLY EVENING. DRIER AIR
IS BEGINNING TO PUSH INTO CENTRAL NEVADA WITH MOST CONVECTION
EXPECTED NORTH OF KELY...HOWEVER MAY SEE SOME ISOLATED ACTIVITY INTO
THIS EVENING NEAR THE AIRPORT. DRY AND STABLE THIS AFTERNOON AT KTPH
TOO...WITH STORMS EXPECTED TO REMAIN NORTH. SOME CUMULUS BUILD-UPS
OVER MUCH OF NORTHERN AND CENTRAL NEVADA THURSDAY AFTERNOON HOWEVER
NOT EXPECTING TS AT ANY TERMINAL.

&&

.FIRE WEATHER...STILL LOOKING AT VERY WET ATMOSPHERE OVER MOST OF
THE FIRE DISTRICT THROUGH THURSDAY. ANY STORMS WILL BE
WET...ALTHOUGH STORMS OVER ZONES 455 AND 457 WILL TEND TO BE
HYBRID STORMS WITH THE CHANCE FOR DRY LIGHTNING ON THE EDGES OF
STORMS...WITH MODERATE TO HEAVY RAINS IN THE CENTRAL CORES. GO
FURTHER NORTH AND THE STORMS BECOME WETTER...UNTIL YOU GET TO FAR
NORTHERN NEVADA WITH WIDESPREAD FLOODING AND VERY LITTLE TO NO
LIGHTNING TONIGHT THROUGH EARLY MORNING THURSDAY.
NOTE...CONFIDENCE IN HAVING ***NO*** LIGHTNING IN NORTHERN NEVADA
TONIGHT IS 50-50. HAVE FORECAST NONE...BUT AM READY TO UPDATE
FORECAST IF NECESSARY TO ADD LIGHTNING. THURSDAY STAYS WET BUT A
LITTLE DRIER AND SO RISK OF DRY LIGHTNING INCREASES SLIGHTLY.
FRIDAY APPEARS DRY AND WARMER...WITH REDUCED RH. WINDS WILL NOT BE
AN ISSUE IN THE FORECAST PERIOD...APART FROM THUNDERSTORM
OUTFLOWS.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 8 PM PDT THIS EVENING FOR HUMBOLDT
COUNTY...NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY AND
NORTHERN EUREKA COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...
SOUTH CENTRAL ELKO COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN
EUREKA COUNTY...SOUTHWESTERN ELKO COUNTY.

&&

98/96/96/98

In the hours before

Special weather statement, Aug 6, 12:30 PM PST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
130 PM PDT WED AUG 6 2014

NVZ037-040-062100-
NORTHWESTERN NYE COUNTY NV-SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA
COUNTY NV-
130 PM PDT WED AUG 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN LANDER AND
NORTHWESTERN NYE COUNTIES UNTIL 200 PM PDT...

AT 127 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES NORTHEAST OF GABBS.  THIS STORM WAS
NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHWESTERN NYE COUNTY...
  RURAL SOUTHWESTERN LANDER COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3923 11772 3916 11742 3897 11760 3904 11780
TIME...MOT...LOC 2030Z 197DEG 2KT 3908 11765

JRM
Special weather statement, Aug 6, 12:47 PM PST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
147 PM PDT WED AUG 6 2014

NVZ037-062130-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
147 PM PDT WED AUG 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER COUNTY UNTIL
230 PM PDT...

AT 145 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF NEW PASS SUMMIT...MOVING
NORTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   NEW PASS SUMMIT...
   HIGHWAY 50 NEAR NEW PASS SUMMIT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3944 11765 3947 11766 3950 11760 3953 11758
      3955 11750 3962 11747 3965 11749 3967 11747
      3955 11728 3934 11751 3942 11767
TIME...MOT...LOC 2047Z 213DEG 5KT 3947 11754

JRM
Special weather statement, Aug 6, 1:04 PM PST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
204 PM PDT WED AUG 6 2014

NVZ037-040-062145-
NORTHWESTERN NYE COUNTY NV-SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA
COUNTY NV-
204 PM PDT WED AUG 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN LANDER AND
NORTHWESTERN NYE COUNTIES UNTIL 245 PM PDT...

AT 203 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES NORTHEAST OF GABBS.  THIS STORM WAS
NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  REESE RIVER VALLEY
  YOMBA INDIAN RESERVATION...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3895 11775 3925 11773 3911 11736 3889 11753
TIME...MOT...LOC 2104Z 201DEG 2KT 3900 11760

JRM
Special weather statement, Aug 6, 1:26 PM PST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
226 PM PDT WED AUG 6 2014

NVZ037-062215-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
226 PM PDT WED AUG 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EUREKA COUNTY UNTIL 315
PM PDT...

AT 222 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GARDEN PASS...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   GARDEN PASS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 4012 11627 3984 11581 3972 11628 3982 11637
TIME...MOT...LOC 2127Z 231DEG 11KT 3983 11621

JRM
Special weather statement, Aug 6, 1:29 PM PST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
229 PM PDT WED AUG 6 2014

NVZ035-039-062215-
SOUTH CENTRAL ELKO COUNTY NV-WHITE PINE COUNTY NV-
229 PM PDT WED AUG 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN WHITE PINE
AND SOUTHERN ELKO COUNTIES UNTIL 315 PM PDT...

AT 226 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF RUBY LAKE...MOVING NORTHEAST
AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN ELKO COUNTY JUST EAST OF RUBY LAKE...

&&

LAT...LON 4038 11536 4028 11505 4007 11531 4009 11547
TIME...MOT...LOC 2129Z 208DEG 20KT 4013 11536

JR
Special weather statement, Aug 6, 1:46 PM PST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
246 PM PDT WED AUG 6 2014

NVZ033-039-062245-
SOUTH CENTRAL ELKO COUNTY NV-SOUTHEASTERN ELKO COUNTY NV-
246 PM PDT WED AUG 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
345 PM PDT/445 PM MDT/...

AT 242 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 24 MILES SOUTH OF WEST WENDOVER...MOVING
NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. DIME SIZE HAIL
AND VERY HEAVY RAIN ARE ALSO POSSIBLE. OUTFLOW WINDS FROM THIS STORM
COULD AFFECT WEST WENDOVER AND US 93 ALTERNATE.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHEASTERN ELKO COUNTY SOUTH OF WEST WENDOVER

LAT...LON 4031 11429 4046 11443 4090 11405 4089 11403 4071 11403
4044 11404 4042 11403
TIME...MOT...LOC 2145Z 235DEG 7KT 4044 11426

BB

The radar

The Elko radar (KLRX), 139 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Eureka

When
August 6, 2:20 PM PST to 2:25 PM PST
Where
Eureka County, 3.5 mi N of (P68)eureka
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.650, -116.010

Quarter size hail damaged alfalfa crops in Diamond Valley.

Hail, White Pine

When
August 6, 2:55 PM PST to 3:00 PM PST
Where
White Pine County, 41.78 mi W of Cherry Creek
Measured
1 in hail
Reported by
Public
Coordinates
39.990, -115.660

Thunderstorm Wind, Elko

When
August 6, 5:57 PM PST to 5:59 PM PST
Where
Elko County, 0.87 mi NE of Pilot to 3.05 mi NNE of Pilot
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.840, -114.210

The Pilot Peak Junction NDOT mesonet station reported a wind gust to 59 mph.

Flash Flood, Elko

When
August 6, 6:05 PM PST to 7:05 PM PST
Where
Elko County, 22.42 mi SE of Mizpah to 22.25 mi SE of Mizpah
Cause
Heavy Rain
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
40.264, -114.262

Numerous roads showed evidence of flash flooding with damage to some of the roads along the Goshute mountains. Rocks and mud were also washed onto some of the roads. Damages are estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2014Every state in 2014This day in weather historyWarnings in Nevada, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540742, 540744, 540741, 540740.